Arizona, 2004

Lightning Strike in Arizona, August 12, 2004

August 12, 2004 · NWS FGZ · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 11, 9:00 PM MST, 19 hours 45 minutes earlier.

Area forecast discussion, Aug 11, 9:00 PM MST, 19 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 PM MST WED AUG 11 2004

.SYNOPSIS...MOISTURE OVER SOUTHWEST SECTIONS OF THE STATE WILL AID
AFTERNOON THUNDERSTORM DEVELOPMENT FROM THE MOGOLLON RIM SOUTHWARD
ACROSS CENTRAL ARIZONA ON THURSDAY. FOR FRIDAY AND OVER THE
WEEKEND...SOUTHERLY FLOW WILL ALLOW DEEPER MOISTURE AND INCREASED
THUNDERSTORM ACTIVITY TO MOVE ACROSS MOST OF NORTHERN ARIZONA.
&&

.DISCUSSION...DEEP LAYER ANTICYCLONIC CIRCULATION WAS CENTERED OVER
THE ARIZONA/CALIFORNIA BORDER THIS EVENING. THE MOST SIGNIFICANT
THUNDERSTORMS WERE MOVING INTO SOUTHWEST ARIZONA BUT AN ISOLATED
THUNDERSTORM OR TWO WILL BE POSSIBLE THE REMAINDER OF THE NIGHT
ACROSS MUCH OF NORTHERN ARIZONA. FOR THURSDAY AND FRIDAY...THE
ANTICYCLONE CENTER WILL GRADUALLY SHIFT TO THE SOUTHEAST TO OVER
NORTHWEST MEXICO. THIS POSITION WILL BE FAVORABLE TO THE ADVECTION
OF MOISTURE FROM MEXICO ACROSS ARIZONA. IN ADDITION...THE MID LEVELS
WILL REMAIN COOL WITH THIS PARTICULAR PATTERN. THE COMBINATION OF MOISTURE
AND COOL MID LEVELS SHOULD RESULT IN VERY ACTIVE WEATHER THE NEXT
TWO DAYS. THE FLOW WILL STILL FAVOR ACTIVITY SOUTH OF THE MOGOLLON
RIM ON THURSDAY BUT ON THE FRIDAY THE FLOW WILL TURN MORE SOUTHERLY.
AS A RESULT...THINK THE FOCUS OF ACTIVITY WILL BE FROM THE MOGOLLON
RIM NORTH ON FRIDAY. A SHORT-WAVE TROUGH ON FRIDAY COULD EVEN
INTRODUCE SOME VERTICAL WIND SHEAR WITH MORE ORGANIZED STORMS AND
FEWER PULSE TYPE STORMS. ON SATURDAY AND SUNDAY THE ANTICYCLONE
SHIFTS FURTHER SOUTH BUT THE FLOW WILL BE VERY WEAK THROUGH A DEEP
LAYER WITH THE COOL MID LEVELS REMAINING. THE GFS KEEPS THINGS
FAIRLY MOIST OVER THE WEEKEND. CONSIDERING THE GFS MODEL LIKES TO
DRY THINGS EXPECT THAT A MODERATE LEVEL OF SHOWER AND THUNDERSTORM
ACTIVITY WILL CONTINUE THROUGH THE WEEKEND.

MCCOLLUM

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 12, 10:45 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1045 AM MST THU AUG 12 2004

AZZ004>018-037>040-131400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1045 AM MST THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOIST AIR IS SITTING OVER YAVAPAI AND NORTHERN GILA COUNTY
TODAY...WITH DEEPER MOISTURE OVER SOUTHWEST ARIZONA. PLENTY OF
INSTABILITY IN THE ATMOSPHERE TO GET STORMS GOING BETWEEN 1100 AM
AND 1200 PM MST. ONCE STORMS DEVELOP THEIR MOVEMENT WILL BE TO THE
SOUTH SOUTHEAST. AS THE STORMS MOVE INTO THE DEEPER MOISTURE OVER
YAVAPAI AND NORTHERN GILA COUNTIES...THERE WILL BE AN ISOLATED
THREAT OF VERY HEAVY RAIN. SMALL HAIL WILL ALSO BE POSSIBLE WITH
THESE STORMS TODAY. THE MAIN THREAT AREA FOR STRONG STORMS AND
ISOLATED HEAVY RAIN WILL BE THE COCONINO PLATEAU...YAVAPAI AND
NORTHERN GILA COUNTY...THE WESTERN AND EASTERN MOGOLLON RIM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...WE ARE WATCHING A WEATHER DISTURBANCE THAT WILL MOVE INTO
EXTREME WESTERN ARIZONA. THIS SYSTEM WILL ACT TO PULL DEEP MOISTURE
FROM ALONG THE COLORADO RIVER BASIN OF SOUTHWEST ARIZONA AND EASTERN
CALIFORNIA UP INTO PORTIONS OF NORTHERN ARIZONA...THIS WILL
POTENTIALLY ELEVATING THE THREAT OF HEAVY RAIN AND SEVERE STORMS. A
MOIST AND UNSTABLE AIRMASS WILL RESIDE OVER NORTHERN ARIZONA
SATURDAY THROUGH TUESDAY OF NEXT WEEK...SO EXPECTED A GOOD CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A DRIER FLOW
DEVELOPS BY MIDWEEK...WHICH WILL BRING A DOWN SWING IN ACTIVITY.

The radar

The Flagstaff radar (KFSX), 124 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Yavapai

When
August 12, 4:45 PM MST to 6:30 PM MST
Where
Yavapai County, Prescott
Reported by
NEWSPAPER
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

Lightning knocked out power to 4,000 customers in the Prescott area.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419990.